Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 96, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 17, 2004, 1:22 PM EDT for Warren County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2004, 1:22 PM EDT (17:22 UTC)
- Expired
- Jun 17, 2004, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 1:46 PM EDT | TSTM WND DMG | 2 W Sheffield, PA | TREES AND UTILITY LINES BLOWN DOWN |
| Jun 17, 1:46 PM EDT | TSTM WND DMG | 2 W Sheffield, PA | TREES AND UTILITY LINES BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 171722
SVRCTP
PAC123-171815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 215 PM EDT
* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF WARREN
SOUTHWEST TO NEAR TIDIOUTE...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WARREN AROUND 130 PM EDT...
KINZUA DAM AROUND 140 PM EDT...
SHEFFIELD AROUND 205 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4204 7898 4183 7924 4167 7946 4159 7968
4165 7899 4184 7890 4196 7889
LAMBERT
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:45 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 17, 10:45 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EDT THU JUN 17 2004 .UPDATE... UPDATE TO TAKE OUT AM WORDING FOR DENSE FOG ETC. DEWPOINTS AND PW VALUES QUITE HIGH...BUT CELL MOVEMENT NOT BAD... EAST AT 25 TO 30 MPH...THUS NO NEED FOR A FLOOD WATCH AT THE CURRENT TIME. STILL LOW CLDS OVER THE SUSQUEHANNA VALLEY...MORE CLDS MOVING INTO C PA...WHILE FAR W PA LOOKS LIKE WILL CLEAR OUT FOR A WHILE. THIS WILL ALLOW BANDS OF CU OVER OH TO BUILD UP...WHILE BEST DYNAMICS ARE FURTHER EAST. THUS MOST AREAS WILL BE AT RISK FOR HEAVY DOWNPOURS...AND ISOLATED PULSE STORMS. && .AVIATION... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 EXPECT MVFR AND LOCALLY IFR VISIBILITIES AND SOME CIGS DUE TO WIDESPREAD FOG. IFR FROM LOCALLY DENSE FOG ESPECIALLY ACROSS SRN SECTIONS THAT RECEIVED SIG PCPN ON WED. BY MID MORNING EXPECT VIS TO IMPROVE BUT REMAIN MVFR CAT ENTIRE CWA DUE TO HAZE THROUGHOUT DAY. SCT IFR CONDITIONS DUE TO SHOWERS/TSTORMS WILL BECOME MORE WIDESPREAD DURING THE AFTN HOURS. THUR NIGHT INTO FRI EXPECT MORE OF THE SAME WITH WIDESPREAD MVFR TO IFR VISIBILITIES MAINLY DUE TO FOG. && .SHORT TERM (TODAY THROUGH MONDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 SUPER HUMID AIRMASS IN PLACE WITH DEEP TROPICAL MOISTURE CONTINUING TO FEED AROUND THE NRN PERIPHERY OF THE BERMUDA RIDGE. ETA FCSTS PWATS ON THE ORDER OF 2-3 STD DEV ABOVE NORMAL ALL DAY...MEANING VALUES OF AROUND 2 HANGING IN ALL DAY. THIS SHUD PROVIDE THE FUEL FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH LOCALIZED TORRENTIAL DOWNPOURS. WITH DEWPOINTS WELL INTO THE 60S...TO MID 70S IN SOME PLACES...IT WILL FEEL LIKE FLORIDA. WATER VAPOR SHOWS SVRL WAVES EMBEDDED IN THE FLOW RIPPLING ALONG THE NRN EDGE OF THE RIDGE. THE MOST POTENT SEEMS TO BE THE REMNANTS OF THE OLD TROPICAL UPPER LOW THAT WENT ASHORE IN THE GULF A FEW DAYS AGO. MODELS TAKE THIS QUICKLY OUT OF THE MIDWEST AS A WEAKENING FEATURE. AS THE LEFT EXIT OF A JET STREAK ASSOC WITH THE WAVE APPROACHES THE AREA LATER IN THE DAY...UPPER DIVERGENCE INCREASES AND SHUD BE PLENTY TO TAP THE MOISTURE AND INSTABILITY...ALLOWING SHOWERS AND THUNDERSTORMS TO BLOSSOM ONCE AGAIN. WINDS ALOFT ARE A TAD STRONGER THAN WED SO SLOW MOVING STORMS SHUD NOT BE AS MUCH OF A PROBLEM...HOWEVER THE DEEP TROPICAL AIRMASS WILL PROVIDE THE FUEL AND THREAT FOR DOWNPOURS. AREAS THAT GOT HIT HARD THE LAST FEW DAYS WILL HAVE TO BE ESPECIALLY MONITORED FOR FLOOD POTENTIAL...BUT AT THIS HOUR I SEE NO ONE AREA THAT WOULD BE FAVORED FOR HEAVY RAIN SO NO AREA REALLY TO FAVOR FOR A FLOOD WATCH. MODELS COMING INTO SOME SORT OF ACCORD NOW WITH DRYING THINGS OUT STEADILY STARTING TOMORROW. DROPPED POPS OFF QUITE A BIT FRIDAY DESPITE LITTLE REAL CHANGE IN LOW LEVEL AIRMASS EXPECTED. HOWEVER UPPER SHORTWAVE RIDGE SEEN IN BOT ETA AND GFS SUGGESTS SMALLER CHC OF CONVECTION THAN PREV DAYS...SO I BOUGHT OFF ON BEING A LITTLE MORE OPTIMISTIC. WE SHUD CONTINUE TO SEE DRIER AIR FILTER DOWN SAT AS UPPER HGHTS DROP WITH THE APPROACH OF ANOTHER SHORTWAVE. THIS WILL LEAD TO A NICE DRY HIGH BEING ALLOWED TO BUILD IN TO CLOSE OUT THE WEEKEND. && .LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 BY LATE SUNDAY INTO MONDAY...MREF SUGGESTS UPPER HGHTS TO SHIFT TO SLIGHTLY BELOW NORMAL WHICH SHUD AT LEAST LEAD TO A CUT IN THE HUMIDITY. COULD BE LOOKING AT SOME RATHER COOL NIGHTS STARTING LATER IN THE WEEKEND AS FCST THICKNESSES ALSO FCST TO BECOME ANOMALOUSLY LOW FOR A TIME. DIDNT TWEAK THESE NUMBERS DOWN TOO MUCH AT THIS HOUR...WOULD LIKE TO SEE THE NEW ENSEMBLE MOS BEFORE MAKING ANY REAL ADJUSTMENTS DOWNWARD. DAYSHIFT WILL BE LOOKING AT THESE. BY TUE/WED WE SEE THICKNESS AND HGHTS RETURN TO NEAR NORMAL. MREF SUGGESTS WE STAY CLOSE TO THE SRN EDGE OF THE WESTERLIES SO WE SEE A RETURN TO THE LOW CHC POPS IN THE FCST. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && UPDATED BY...MARTIN
Hazardous weather outlook, Jun 17, 8:44 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 844 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181236- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 844 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
In the hours before
Special weather statement, Jun 17, 11:38 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1138 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180138- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1138 AM EDT THU JUN 17 2004 ...SEVERE WEATHER OUTLOOK... SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON...AND WILL LINGER INTO THIS EVENING...ESPECIALLY ACROSS THE SOUTHERN PART OF CENTRAL PENNSYLVANIA. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE GUSTY WINDS...BUT HAIL WILL BE POSSIBLE. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:35 PM EDT | Flash Flood Warning | CTP | Adams, York | 3 hr |
| Jun 17, 1:44 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
| Jun 17, 2:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 45 min |
| Jun 17, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 57 min |
| Jun 17, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 53 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 90 min |
| Jun 17, 2:50 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 55 min |
| Jun 17, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 54 min |
| Jun 17, 3:27 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 93 min |
| Jun 17, 3:35 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 55 min |
| Jun 17, 3:47 PM EDT | Tornado Warning | CTP | Lancaster | 73 min |
| Jun 17, 3:49 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 56 min |
| Jun 17, 4:13 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 32 min |
| Jun 17, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 60 min |
| Jun 17, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour | 72 min |
| Jun 17, 4:25 PM EDT | Tornado Warning | CTP | Montour | 20 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Union | 67 min |
| Jun 17, 4:46 PM EDT | Tornado Warning | CTP | Columbia | 44 min |
| Jun 17, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 41 min |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 56 min |
| Jun 17, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 20 min |
| Jun 17, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 18 min |
| Jun 17, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 56 min |
| Jun 17, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 49 min |
| Jun 17, 6:18 PM EDT | Flash Flood Warning | CTP | Columbia | 3 hr |
| Jun 17, 7:35 PM EDT | Flash Flood Warning | CTP | Cambria | 4 hr |
| Jun 17, 7:47 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.